Colorado, 2006

Lightning Strike in Colorado, July 29, 2006

July 29, 2006 · NWS GJT · 1 event in 1 county or zone

Lightning struck and damaged aviation navigational equipment on Aspen Mountain. The equipment failure resulted in many cancelled flights.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Lightning struck and damaged aviation navigational equipment on Aspen Mountain. The equipment failure resulted in many cancelled flights. The equipment was repaired about 14 hours after the lightning strike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 29, 1:41 PM MST, 4 hours 19 minutes earlier.

Area forecast discussion, Jul 29, 1:41 PM MST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
241 PM MDT SAT JUL 29 2006

.SHORT TERM (TONIGHT THROUGH MONDAY)...
THE LOW PRESSURE CIRCULATION WILL PERSIST OVER WESTERN NEW MEXICO
THROUGH TONIGHT AND INTO SUNDAY...BEFORE IT WEAKENS AND GRADUALLY
MOVES OFF TO THE NORTHEAST SUNDAY NIGHT. MOISTURE WILL CONTINUE TO
ROTATE NORTHWARD INTO SOUTHERN CO ON THE EAST SIDE OF THIS ROTATION.
SO FAR...THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON OVER THE
WESTERN SAN JUANS...WHICH WILL BE FAVORED IN THIS FLOW. EXPECT THAT
BY THE TIME THIS PACKAGE IS SENT THAT SCATTERED STORMS WILL HAVE
SPREAD TO THE LOWER ELEVATIONS OF THE 4-CORNERS REGION AS WELL.
ACTIVITY WILL CONTINUE TO SPREAD NORTHWARD INTO THE EVENING...WITH
THE SAN JUANS NEAR THE EASTERN BORDER THE FAVORED AREA. LESS
ACTIVITY FOR THE NORTH. AGAIN DIURNAL EFFECTS WILL PUT THE LID ON
CONVECTION OVERNIGHT. HOWEVER WITH THE CIRCULATION STILL SITTING
OVER WESTERN NM...EXPECT SOME SHOWERS AND THUNDERSTORMS TO CONTINUE
INTO SUN MORNING MAINLY OVER THE SOUTHERN HALF OF THE FORECAST AREA.

THE AIR MASS WILL CONTINUE TO MOISTEN ON SUNDAY AS A PACIFIC TROUGH
MOVES INTO THE NORTHWEST CONUS. WITH THIS HIGH THETA-E AIR AND GOOD
INSTABILITY EXPECT CONVECTIVE ACTIVITY WILL INCREASE A NOTCH ON SUN.

MODELS CONTINUE TO PAINT MON AS A VERY ACTIVE DAY. THE PACIFIC TROUGH
BEGINS TO EJECT ACROSS SOUTHERN CANADA AND THE NORTHWEST STATES WITH
ENERGY BRUSHING THE FORECAST AREA.  THE TAIL END OF THE DIVERGENCE
ASSOCIATED WITH THE RIGHT ENTRANCE REGION OF THE UPPER JET WILL BRUSH
THE NORTH. PW VALUES WILL INCREASE TO OVER AN INCH ACROSS THE ENTIRE
FORECAST AREA. WIND SHEAR WILL INCREASE...ESPECIALLY NORTH...WHICH
WILL HELP PRODUCE STRONGER STORMS. AND A COLD FRONT ASSOCIATED WITH
THE TROUGH WILL APPROACH THE NORTHWEST LATE IN THE DAY. FEEL THE
NORTH WILL SEE THE STRONGER STORMS...BUT THE DEEPER MOISTURE OVER THE
SOUTH WILL PRODUCE THE BETTER PCPN THERE. TEMPS WILL BE LOWER ON MON
DUE TO INCREASED CLOUDS/PCPN.

.LONG-TERM (MONDAY NIGHT THROUGH SATURDAY)...
MODELS CONTINUE TO SHOW DEEP MONSOONAL MOISTURE OVER THE AREA ON
MONDAY AND MONDAY NIGHT. WITH A TROUGH MOVING IN FROM THE
NORTHWEST...AND THE TAIL END OF A JETS RIGHT ENTRANCE REGION (THE
JET MAX WILL BE WELL TO THE NORTH...THERE WILL BE ENOUGH DYNAMICS
TO PRODUCE WIDESPREAD PRECIPITATION. ALSO...A TIGHT THETA-E
GRADIENT IS FORECAST TO BE IN PLACE OVER WESTERN COLORADO...WITH THE
THETA-E RIDGE AXIS OVER THE FRONT RANGE. THIS WILL ENHANCE THE
PROBABILITY FOR HEAVY RAIN. DUE TO CLOUD COVER AND RAIN-COOLED AIR
THIS WILL LIKELY BE ONE OF THE COOLER DAYS IN A WHILE.

THE MOISTURE LOOKS TO REMAIN ON TUESDAY...BUT THE JET SUPPORT WILL
BE LOST AND THE THETA-E GRADIENT IS FORECAST TO BREAK UP AS WELL.
BUT EXPECT THAT MODERATE AFTERNOON AND EVENING CONVECTION WILL
OCCUR. BY WEDNESDAY THE ATMOSPHERE WILL DRY UP CONSIDERABLY...AND
ONLY MOUNTAIN CONVECTION IS EXPECTED. TEMPERATURES WILL WARM TO NEAR
NORMAL LEVELS BY MID WEEK.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

EH/BA
Hazardous weather outlook, Jul 29, 5:00 AM MST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT SAT JUL 29 2006

COZ001>014-017>023-UTZ022>025-027>029-301200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SOUTHEAST UTAH...SOUTHWEST COLORADO AND THE MOUNTAIN AREAS OF WEST
CENTRAL COLORADO WILL SEE SCATTERED SHOWERS AND THUNDERSTORMS...
MAINLY THIS AFTERNOON AND EVENING. THE STRONGER STORMS WILL PRODUCE
BRIEF PERIODS OF HEAVY RAIN SHOWERS...SMALL HAIL AND STRONG GUSTY
WINDS. ONLY ISOLATED THUNDERSTORMS CAN BE EXPECTED OVER NORTHEAST
UTAH AND NORTHWEST COLORADO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY THROUGH TUESDAY...EXPECT NUMEROUS THUNDERSTORMS IN THE
MOUNTAINS WITH SCATTERED STORMS OVER THE LOWER VALLEYS.  THE
STRONGEST STORMS WILL PRODUCE PERIODS OF HEAVY RAIN...HAIL...AND
GUSTY WINDS.

WEDNESDAY THROUGH FRIDAY...A LITTLE DRIER WITH SCATTERED
THUNDERSTORMS IN THE MOUNTAINS AND ISOLATED STORMS FOR VALLEY
AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The Grand Junction radar (KGJX), 113 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pitkin

When
July 29, 6:00 PM MST
Where
Pitkin County, 2 mi S of Aspen
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
39.217, -106.917 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524322.